Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 89, NWS Aberdeen, SD

July 9, 2016Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2016, 6:54 PM MDT for Corson County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 6:54 PM MDT (00:54 UTC)
Expired
Jul 9, 2016, 7:22 PM MDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:00 PM MDTTSTM WND GST 60Keldron, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3085 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.0
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KABR 100054
SVRABR
SDC031-100145-
/O.NEW.KABR.SV.W.0089.160710T0054Z-160710T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM MDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 745 PM MDT

* AT 654 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THUNDER HAWK...
  OR 12 MILES EAST OF LEMMON...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KELDRON AROUND 725 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 10200 4594 10177 4590 10169 4581 10156
      4566 10180 4585 10200
TIME...MOT...LOC 0054Z 216DEG 7KT 4591 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
2 follow-up statements
387 
WWUS53 KABR 100103
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM MDT SAT JUL 9 2016

SDC031-100145-
/O.CON.KABR.SV.W.0089.000000T0000Z-160710T0145Z/
CORSON SD-
703 PM MDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN CORSON COUNTY...

AT 703 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KELDRON...OR 13
MILES EAST OF LEMMON...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  KELDRON AROUND 725 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 10200 4594 10177 4590 10169 4585 10162
      4575 10185 4584 10196
TIME...MOT...LOC 0103Z 216DEG 7KT 4592 10189 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
558 
WWUS53 KABR 100122
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM MDT SAT JUL 9 2016

SDC031-100131-
/O.CAN.KABR.SV.W.0089.000000T0000Z-160710T0145Z/
CORSON SD-
722 PM MDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CORSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4594 10200 4594 10177 4590 10169 4585 10162
      4575 10185 4584 10196
TIME...MOT...LOC 0118Z 216DEG 7KT 4595 10186 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:36 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 9, 5:36 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016

No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016

Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.

Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.

Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.

.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016

Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016

VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
     051.

MN...NONE.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Jul 9, 2:42 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT JUL 9 2016

SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN
PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON
OVER CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST
FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-021-101200-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
342 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 6:45 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM MDT SAT JUL 9 2016

SDZ003-100145-
CORSON SD-
645 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
745 PM MDT...

AT 645 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF KELDRON...OR 15 MILES SOUTHEAST OF LEMMON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...WATAUGA...KELDRON AND THUNDER HAWK.

LAT...LON 4594 10200 4594 10154 4588 10146 4568 10184
      4581 10200
TIME...MOT...LOC 0045Z 227DEG 19KT 4583 10187

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:45 PM MDTSpecial Weather StatementABRCorson60 min
Jul 9, 7:47 PM MDTSpecial Weather StatementABRCorson, Dewey43 min
Jul 9, 8:15 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth60 min
Jul 9, 9:03 PM MDTSpecial Weather StatementABRStanley42 min
Jul 9, 9:16 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth59 min
Jul 9, 9:18 PM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully42 min
Jul 9, 10:02 PM MDTSevere Thunderstorm WarningABRDewey, Faulk, Hand, Hughes, Hyde, Potter and 2 more58 min
Jul 9, 10:10 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jul 9, 10:56 PM MDTSpecial Weather StatementABRBrown64 min
Jul 9, 11:03 PM MDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully22 min
Jul 9, 11:51 PM MDTSpecial Weather StatementABRSpink39 min
Jul 10, 12:04 AM MDTSpecial Weather StatementABRBeadle56 min
Jul 10, 12:24 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts51 min
Jul 10, 12:58 AM MDTSevere Thunderstorm WarningABRGrant, Roberts32 min
Jul 10, 1:14 AM MDTSpecial Weather StatementABRGrant, Roberts31 min
Jul 10, 1:37 AM MDTSpecial Weather StatementABRDeuel, Hamlin38 min
Jul 10, 3:40 AM MDTSevere Thunderstorm WarningABRClark, Day, Spink15 min
Jul 10, 3:55 AM MDTRed Flag WarningABR10 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.